Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Parkinsonism

MagazineJune 1995 (Vol. 6 Issue 3)Parkinsonism

Q:One of the side effects of prochlorperazine (Stemetil) is parkinsonism

Q:One of the side effects of prochlorperazine (Stemetil) is parkinsonism. Does the panel know of any instances where patients who have been prescribed Stemetil for a number of years in relatively high doses to control Mnire's disease then developed P

My reason for asking is because I think this is what has happened to my mother, who developed Parkinson's disease at 78. (She is now about 82.) I also do not think that the progression of the disease with her is following the "normal pattern."

I am interested in more information about Parkinson's disease and any current treatment that may help arrest the progression of the disease. L T, Kathmandu.....

A:Your mother sounds as though she is the tragic victim of ignorant medical prescribing. Once again, doctors have pretended that the long-known side effects of a drug a manufacturer warns about don't

really exist.

As you know, Mnire's disease is a little understood disease of the inner ear, with periods of vertigo, deafness and buzzing or ringing in the ear, with attacks lasting from a few minutes to several hours and often coming in clusters. Attacks can come on so severely that they cause nausea and vomiting. Although hearing improves in between attacks, over time, hearing loss can get progressively worse.

Although prochlorperazine (Stemetil in the UK; Compazine in the States) and other of the anti-psychotic phenothiazine drugs are used to treat conditions like this, the safer and more usual option are antihistamine drugs like cinnarizine and cyclizine. Diuretics are often used to reduce ear fluid pressure, and nicotinic acid, to improve the blood supply to the portion of the ear concerned with balance. Betahistine, a related drug, in fact is used specifically treat Mnire's disease, by supposedly reducing the ear pressure in the organ of balance. However, like the phenothiazines, it also causes parkinsonism.

In neither the Physician's Desk Reference (1995) nor the Data Sheet Compendium does SmithKline Beecham specifically mention Mnire's disease as an indication for the drug but only as a short-term remedy for severe nausea and vomiting. In fact, they warn: "Compazine should not be administered at doses of more than 20 mg per day or for longer than 12 weeks because the use of Compazine at higher doses or for longer intervals may cause persistent tardive dyskinesia (involuntary movements) that may prove irreversible."

According to the excellent Worst Pills, Best Bills II: The Older Adult's Guide to Avoiding Drug Induced Death or Illness produced by the US Public Citizen Health Research Group ($15, Public Citizen, 2000 P Street, NW, Washington, DC 20036), in 80 per cent of cases, anti-psychotic drugs are used inappropriately in older adults for non-psychotic conditions.

By far the most common, usually irreversible, adverse effect-tardive dyskinesia is characterized by involuntary movements of the mouth and sometimes the trunk, hands and feet. Eventually, this causes difficulty in chewing and swallowing, moving and eventually weight loss and

dehydration.

All anti-psychotic drugs are equally culpable in producing this effect; in one study, 60 per cent of older adults given these drugs for depression developed the syndrome (Amer J of Psych, 1992; 149: 1206-11). For other uses, about a third developed parkinsonism. Yet another study estimates that nearly 200,000 Americans have developed tardive dyskinesia from antipsychotic drugs, says the HRG (Am J of Pub Health, 1980; 70: 485-91). Thus far, there is no cure.

As for parkinsonism, where the patient suffers twisting movements of the body, muscle spasms, loses balance easily, and has stiff arms and legs, and frozen face and limbs, this syndrome is is also a common side effect of antipsychotic drugs. The HRG notes a study showing that 51 per cent of patients with newly developed parkinsonism had the disease caused by drugs (The Lancet 1984, ii: 1082-3).

Initially, in the study, there seemed to be a good prognosis. But in two-thirds of these patients, the parkinsonism cleared a year after the drug was stopped (although in 11 per cent, the disease persisted). More worrying, a quarter of those in which the disease had cleared eventually went on to develop classic Parkinson's disease, suggesting that the drug may have in some way sparked it off.

Generally speaking, says the HRG, studies show that from 15 to 52 per cent of patients on antipsychotics develop parkinsonism, or an overall incidence of 40 per cent among those over 60. In one study (JAMA, 1961; 175: 102-8) 90 per cent of the parkinsonian cases began within three days of starting the drug.

Finally, the HRG notes, medicine adds insult to injury by treating

most drug-induced parkinsonism with anti-parkinson medication, without considering that a drug currently being taken by the patient may be the culprit and stopping the one causing the problem in the first place. This happened in 36 per cent of cases in one study (Canadian Med Assoc J, 1982; 126: 468).

You haven't mentioned in your letter whether your mother is still on the anti-psychotic medication. If so, have her doctor take her off the drug immediately to see if symptoms clear. If she still has Mnire's disease, it's worth noting that although we don't know what causes it, autopsied patients with the disease have been found to have swelling of the membranes of the ear, which would tend to implicate allergies or hormonal disturbances.

According to naturopath Ross Trattler in Better Health Through Natural Healing (Thorsons, London, 1985) you should also rule out the possibility of a tumour causing the imbalance, or salicylism from taking too much aspirin, which also causes all the usual symptoms of Mnire's disease.

Trattler recommends a number of dietary or manipulative therapies, which have good success with this illness. He has had found effective a three-to-seven day fast on vegetable juices, followed by a diet high in plenty of raw and cooked vegetables, seaweed, seeds, nuts, beans, low-fat yoghurt and fish. Patients with this problem also can benefit from osteopathic spinal or cranial manipulation once or twice a week. A regime of general vitamins, and especially vitamin B3 and B6, also can prove effective.

If your mother is off her drugs and still experiencing parkinsonian symptoms, please read on.


A worldwide movement

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved